Log in
AF Association
14,945 members17,902 posts

Apixaban and risk of TIA

I had a TIA in August 2016 and was prescribed Apixaban by the Stroke Consultant, thankfully I suffered no ill effects of the TIA. Since that time I have had an ablation which went well and the EP said in September she would put me on the waiting list for another ablation for atrial flutter, so I am happy with that decision. Now my question is this 2 weeks ago I suffered an episode of blurred vision in my right eye which lasted for around 15 mins, I went and saw my GP as I was concerned it was another TIA, she reassured me that my risk was low as I am on Apixaban so was happy with her explanation. Now the same thing happened again today and I could hardly see with my right eye for around 24 mins. I am currently on 2.5 mg of Bisoprolol and wondering should I go and see GP again, I had no weakness. Thoughts? Thanks

14 Replies
oldestnewest

I think it sounds more like a migraine event,but would possibly want to get in touch with stroke consultant for reassurance.Have you had eyes checked recently,and have you ever had blood sugar checked? Best wishes x

2 likes
Reply

I had my eyes checked last year when I was taking Amiodarone and they were fine. When I went to GP 2 weeks ago she took bloods to check my blood sugar which was normal. I do have really low blood pressure so that could be the reason. I think I will insist I see the stroke consultant for a carotid artery scan. Migraine would be the better diagnosis. Thanks

1 like
Reply

Yes go see your doctor. These things do need to be checked out. It may be something completely different as although unlikely we do know that there is no 100% protection from stroke or TIA . If your GP is not prepared to take this seriously then you need to bang some desks or at least phone NHS direct if you are here in UK and ask for advice.

5 likes
Reply

Thanks Bob I will call in morning and hopefully see my usual GP. I don’t go to the GP often so she will know I am concerned. I am in Scotland and a NHS worker so know the system quite well, will keep you updated.

1 like
Reply

An experienced independent optician with the necessary specialised equipment may be an alternative if you feel you are not making progress with your GP. Do you have any other new symptoms?

3 likes
Reply

No other symptoms other than the blurred vision, no headache or weakness. I will call in morning hopefully get to see the GP. Thanks

Reply

Do you have someone who can check you over whilst you are actually having the vision problems? I.e. check the face for lopsidedness, stick the tongue out and move up and down and sideways, raise both arms above your head and touch your fingers and make sure your speech is normal. If those are all OK then it's unlikely to be a TIA but your GP should be able to take emergency appointments, and yours is.

Reply

I was in a meeting when it happened and was with people and they didn’t notice anything wrong with me. I also was clenching both hands and speaking normally, I was very distracted as it is a horrible experience.

I called the GP and I have an appointment at 2.30 today. Will let you know what she says. Thanks

Reply

Please go get this checked out. I had an ablation in July having been on Apixaban since January. Came out of theatre and immediately had a stroke. Left side of face dropped and it affected my speech. I knew what I wanted to say but rubbish was coming out of my mouth. I was transferred to stroke unit. Had various mri’s and scans. I do have a small brain scar where the blood clot hit but thankfully I’m ok now. So my point is even on blood thinners a stroke or tia can happen. I’m due for a TOE cardioversion in 3 weeks time so fingers crossed 🤞. Please go to an optician they can see behind the eye as to what’s going on. Good luck

1 like
Reply

Oh this is truly awful and thankfully you have come out the other end without any damage. I hope your cardioversion goes well.

I have just been to the GP she is going to follow up with stroke consultant and told me to head to opticians which I am going to do at 5pm. Thanks again x

2 likes
Reply

Let me know how u get on with the optician

1 like
Reply

Just out of opticians she done all sorts of tests and both eyes are very healthy. When I described what I experienced she said it sounded very like an ocular migraine. I got an eye test too and needed glasses for my computer work so treated myself to lovely new Guess glasses!! Thought to myself....why not 😂 thanks for your concern. 👍

1 like
Reply

I have eye problems and my opthalmologist stressed that I should see him/anyone available (at Boots) immediately if I had sudden loss of vision, and out of hours go to A & E. This is because my retinas are threatening to detach. So that is what I would do, especially as it is only one eye.

1 like
Reply

I have been to GP so I am going to opticians at 5pm hopefully all ok. Thanks for your reply

1 like
Reply

You may also like...